Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 269, NWS Topeka, KS

October 6, 2016Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 6, 2016, 7:47 PM CDT for Franklin County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2016, 7:47 PM CDT (00:47 UTC)
Expired
Oct 6, 2016, 8:15 PM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 2:12 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
2.2
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS53 KTOP 070047
SVRTOP
KSC059-070115-
/O.NEW.KTOP.SV.W.0269.161007T0047Z-161007T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
747 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 747 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CENTROPOLIS TO NEAR WILLIAMSBURG...MOVING EAST
  AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OTTAWA...WELLSVILLE...CENTROPOLIS...POMONA...RICHMOND...
  WILLIAMSBURG...PRINCETON...LANE AND RANTOUL.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 168 AND 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST CENTRAL
KANSAS.

LAT...LON 3870 9506 3869 9507 3839 9507 3839 9551
      3868 9551 3870 9550 3873 9550 3874 9506
TIME...MOT...LOC 0047Z 271DEG 38KT 3868 9534 3850 9542 

HAIL...1.00IN
WIND...60MPH
 
$$

SANDERS
1 follow-up statement
062 
WWUS53 KTOP 070108
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT THU OCT 6 2016

KSC059-070117-
/O.EXP.KTOP.SV.W.0269.000000T0000Z-161007T0115Z/
FRANKLIN-
808 PM CDT THU OCT 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY WILL EXPIRE AT
815 PM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST CENTRAL
KANSAS.

LAT...LON 3870 9506 3869 9507 3839 9507 3839 9551
      3868 9551 3870 9550 3873 9550 3874 9506
TIME...MOT...LOC 0107Z 271DEG 38KT 3868 9510 3850 9518 

$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:23 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 6, 6:23 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
623 PM CDT Thu Oct 6 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This afternoon and tonight)
Issued at 133 PM CDT Thu Oct 6 2016

Earlier this morning, elevated storms remained to the north along
the KS/NE boarder while a persistent line of showers and
thunderstorms moved just southeast of the forecast area.  Clouds
have scattered in northeast Kansas allowing for sufficient heating
to occur this afternoon with highs expected to reach into the upper
70s and dewpoints rising into the mid and high 60s. The surface low
has been moving northeast steadily ahead of the quickly moving upper
level wave.  Storms are forecast to develop near the triple point
late this afternoon as the front moves through the area and into the
area of sufficient cloud clearing where the greatest destabilization
has occurred.  CAPE near 2000 J/kg and shear on the order of 40
knots will fuel the severe potential for storms. Initial development
in the late afternoon may start as discrete in nature with
supercells capable of producing large hail, damaging winds, and even
a tornado.  Models continue to show pockets of higher helicity ahead
of this front that will make tornadic development possible as storms
first form.  As development continues, a linear line of storms is
likely to form shifting the greatest threats to damaging winds,
although hail will still be possible.  The front will move through
northeast Kansas by midnight possibly undercutting ongoing storms
which would then end the severe potential as well. Surface high
pressure behind the front will bring precipitation to an end by
early morning.

.LONG TERM...(Friday through Thursday)
Issued at 133 PM CDT Thu Oct 6 2016

Area of high pressure expands eastward through the day on Friday as
the upper trough exits eastward. Winds quickly weaken at the sfc
behind the cold front overnight, setting up the potential for patchy
frost across north central Kansas. Main uncertainty is with the
temp spread with lows generally in the 36 to 39 range. Will go ahead
and mention patchy frost in the forecast, however will forgo a frost
advisory at this time. Highs tomorrow are on track to be the coolest
day of the forecast with readings in the lower to middle 60s.

Sfc winds shift around towards the south for the weekend with a
gradual warmup expected throughout the weekend from the upper 60s to
lower 70s by Sunday. Next system to watch approaches from the
southwest Monday mainly over central Kansas, to much of the CWA on
Tuesday. Both the GFS and ECMWF are doing a decent job of handling
the track even though the forcing and available moisture is limited.
A series of prominent upper lows over the northern provinces of
Canada to the Pacific NW coastline will eject a series of weaker
waves into the region. Off and on chances for isolated thunder
cannot be ruled out with temps in the near normal range for this
time of year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 620 PM CDT Thu Oct 6 2016

Thunderstorms will continue to push eastward this evening. The
t-storm threat is over for MHK. VCTS with tempo of TSRA is ongoing
at the Topeka terminals through 02Z. Thunderstorm wind gusts may
reach 45+ knots. Winds will remain gusty overnight from the north
and northwest with gusts near 25 knots. Winds will decrease near
dawn tomorrow with sustained near 10 knots.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Prieto
AVIATION...Baerg
Hazardous weather outlook, Oct 6, 12:49 PM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1249 PM CDT THU OCT 6 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-071800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1249 PM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON THROUGH
LATE EVENING. INITIALLY...ISOLATED SUPERCELLS CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO OR
TWO ARE EXPECTED. THE STORMS ARE EXPECTED TO MERGE INTO A LINE
DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AS
WELL. MINOR FLOODING IN THE POTTAWATOMIE CREEK BASIN IS POSSIBLE
IF FORECAST ADDITIONAL RAINFALL OCCURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Oct 6, 5:23 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             7 S WATERVILLE          39.59N 96.75W
10/06/2016  E0.75 INCH       MARSHALL           KS   STORM CHASER

&&

KSANDERS
Special weather statement, Oct 6, 5:24 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT THU OCT 6 2016

KSZ035>037-062300-
DICKINSON-MORRIS-GEARY-
524 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS...SOUTHERN
GEARY AND EASTERN DICKINSON COUNTIES UNTIL 600 PM CDT...

AT 524 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR JUNCTION CITY TO 5 MILES NORTHWEST OF
TAMPA. MOVEMENT WAS EAST-NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...HERINGTON...GRANDVIEW PLAZA...CHAPMAN...ENTERPRISE...
WHITE CITY...HOPE...WOODBINE AND LATIMER.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 285 AND 300.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST CENTRAL
AND CENTRAL KANSAS.

LAT...LON 3903 9701 3903 9651 3855 9693 3861 9693
      3861 9733
TIME...MOT...LOC 2224Z 243DEG 24KT 3905 9684 3861 9722

GARGAN
Local storm report, Oct 6, 5:35 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
535 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     ABILENE                 38.92N 97.21W
10/06/2016                   DICKINSON          KS   COUNTY OFFICIAL

            NUMEROUS POWERLINES DOWN

&&

BAERG
Local storm report, Oct 6, 5:41 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT THU OCT 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 W LATIMER             38.74N 96.91W
10/06/2016  U1.00 INCH       MORRIS             KS   TRAINED SPOTTER

            .

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, Oct 6, 6:09 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT THU OCT 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     2 N DWIGHT              38.87N 96.59W
10/06/2016  M65 MPH          GEARY              KS   STORM CHASER

            .

&&

NWS TOPEKA KS
IRIS SYSTEM
Special weather statement, Oct 6, 6:20 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT THU OCT 6 2016

KSZ011-012-062345-
NEMAHA-BROWN-
620 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN AND SOUTHERN
NEMAHA COUNTIES UNTIL 645 PM CDT...

AT 620 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOFF...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SABETHA...FAIRVIEW...CORNING...GOFF...KICKAPOO RESERVATION AND
WOODLAWN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
KANSAS.

LAT...LON 3991 9569 3967 9566 3965 9574 3965 9578
      3960 9603 3969 9615 3990 9588
TIME...MOT...LOC 2320Z 244DEG 37KT 3970 9598

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:18 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage42 min
Oct 6, 8:17 PM CDTAreal Flood AdvisoryTOPAnderson118 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.